Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 8, 2016, 3:28 AM EDT for Halifax County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2016, 3:28 AM EDT (07:28 UTC)
- Expired
- Aug 8, 2016, 5:00 AM EDT
- In force
- 92 min
- Issued by
- NWS Raleigh, NC
County Halifax County, NC
The radar
The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1816 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WWUS82 KRAH 080728
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 AM EDT MON AUG 8 2016
NCZ011-080900-
HALIFAX NC-
328 AM EDT MON AUG 8 2016
...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT
PORTIONS OF HALIFAX COUNTY UNTIL 500 AM EDT...
AT 325 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND A
FEW THUNDERSTORMS WITH LOCALLY HEAVY RAIN STRETCHING ACROSS HALIFAX
COUNTY FROM LITTLETON TO HALIFAX TO ENFIELD....MOVING NORTHEAST AT
10 MPH. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
AND A HALF PER HOUR AND WILL PRODUCE RISES ON AREA STREAMS AND
CREEKS. THE HEAVIEST RAIN WILL FALL ACROSS ROANOKE
RAPIDS...WELDON...HALIFX AND TILLERY AREAS THROUGH AROUND 430 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3648 7776 3649 7770 3642 7756 3637 7755
3634 7759 3632 7757 3630 7754 3632 7744
3624 7738 3621 7738 3619 7733 3606 7753
3610 7754 3611 7763 3614 7765 3615 7770
3628 7794 3638 7791 3651 7790
TIME...MOT...LOC 0723Z 233DEG 8KT 3631 7769
$$
BLAESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:22 AM EDT, 6 minutes earlier.
Area forecast discussion, Aug 8, 3:22 AM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 322 AM EDT MON AUG 8 2016 .SYNOPSIS... A stalled front and very moist air mass will hold over North Carolina through Tuesday. An area of high pressure centered offshore will then begin to build westward into the mid Atlantic region through mid week. && .NEAR TERM /THROUGH TONIGHT/... As of 255 am Monday... We'll hold in a weak mid level pattern today, in a relative col area between the westerlies suppressed well to our north and the upper low spinning over northern FL. The low level frontal zone, noted from the surface through 850 mb, is providing a focus for a broken band of showers and isolated storms, now tracking northward through the western and northern sections of NC, with other more isolated showers elsewhere, all tracking northward with the mean low level flow. This weak convection is on pace to push northward and out of the forecast area this morning in tandem with the northward push of the 850 mb warm front. Will maintain 20-30% coverage through late morning, with the slightly higher pops pushing out of northern CWA. By midday and through the afternoon, a 20+ kt 850 mb cyclonic speed max on the east side of the mid level low -- over and just along the Southeast coast -- will punch into the Carolinas, generating increased low level moisture transport, starting first over southern NC before spreading northward through the rest of the afternoon and early evening. Higher level support for ascent is also expected with improving upper divergence in the right entrance region of an upper jet extending from the mid-Atlantic coast offshore. The SPC SSEO, HRRR, and SREF mean all indicate showers and storms spreading into the SE and far southern CWA by early afternoon, with this convection then spreading northward over the CWA during the afternoon/early evening. Forecast rain chances will reflect this pattern, bringing likely pops into the SE and far S CWA before spreading northward over the rest of the area. Skies should average mostly cloudy today, with both convective debris clouds as well as new convective clouds with heating. The column remains anomalously moist, with blended TPW values currently around 2.2", placing it among the highest observed on this date according to SPC sounding climatology. Given this moisture in place and the deep warm layer (LCL to 0C depth near 4 km), pockets of heavy rainfall are likely. But the mean cloud layer winds are apt to be swift enough from the south to allow cells to be progressive. Do not think a flash flood watch is warranted right now, given the relatively low coverage of the heavy rain threat and inability to pinpoint a particular area of greatest concern at this time, however some pockets of flooding, especially of low lying areas and urban areas and streets, is possible, along with rapid rises on creeks and streams. Activity should slowly fade after sunset, with a decrease in upper divergence as well as in PW with waning low level mass convergence. Highs from 81 near the VA border to near 90 south. Lows tonight 70-75 with areas of fog and low clouds forming overnight. -GIH && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 308 am Monday... We should see a relative lull in precip coverage and intensity Tue morning as the pocket of lower PW now noted just NNE of the Bahamas (seen well in blended TPW imagery) spreads to the NNW and over NC early Tue morning. But scattered showers and storms will develop once again Tue afternoon, as mid-upper level vorticity maxima rotate around the east side of the northern FL/southern GA upper low, tracking up into south-central and western NC. These disturbances will arrive in conjunction with a rebounding surge in PW also spreading to the NNW into western NC. Depth of convection will be limited by weak lapse rates aloft and the neutral to sinking high level action due to the upper level anticyclone located to our west over east TN and western NC. Will bring in a mention of scattered showers and a few storms but will focus the best coverage over the western CWA as the building Atlantic upper ridge begins to nose more strongly westward, suppressing convection somewhat over central and eastern NC. Highs 85-90. Will trend pops down in the evening, keeping just isolated coverage in the far western CWA overnight. Lows 72-76. -GIH && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 320 AM Monday... The upper level pattern during the beginning of the extended period features a westward building subtropical ridge with 500 hPa heights increasing to 596dm by Thursday. The main westerlies will be confined to the upper Midwest and Great Lakes region at the beginning of the period but then begin to drop southward late in the week and over the weekend. By Saturday and Sunday, the subtropical ridge will have relaxed across the Carolinas with troughing developing across the Plains and the Missouri valley. At the surface, a weak stationary front located across AL/GA/SC will washout by Thursday. A weak surface low will develop across the Deep South during the mid to late portion of the work week. This surface low is associated with a weakness in the upper level heights west of the ridge that may close off. A cold front associated with the developing trough in the Plains and western Great Lakes will move southeast reaching the western Great Lakes and OH Valley by Sunday. During the period, the modest southeast/southerly low/mid level flow will veer and become southwesterly by Friday and strengthen over the weekend. The result will be a period of continued scattered mainly afternoon and evening convection. Precipitation chances will likely be more limited in the east throughout most of the period. Rain chances appear the greatest on Wednesday, decrease a bit on Thursday and Friday when the ridging aloft will be the strongest and the persistent high precipitable water values relax for a bit and then increase from the west over the weekend as the upper trough and cold front approach from the west. Given modest instability and lapse rates and rather weak flow aloft for most of the period, the threat of severe weather is rather limited. The moist air mass with above normal precipitable water and deep warm cloud layers would support the potential of locally heavy rain. Temperatures through the period will range near to slightly above normal with overnight lows especially elevated given high dewpoints and enhanced nocturnal cloud cover. -Blaes && .AVIATION /07Z MONDAY THROUGH FRIDAY/... As of 110 am Monday... Of most immediate concern is the area of storms that will affect INT/GSO through 09z, bringing a period of MVFR-IFR conditions in moderate rain and erratic gusty winds. Isolated showers are also possible early this morning near RDU and RWI. A frontal zone and very moist air mass will hold over the area today through tonight, bringing unsettled weather. Widespread IFR/LIFR cigs are expected to impact INT/GSO/RDU/RWI this morning, mainly from 07z through 14z, with a lower (but not zero) risk of low cigs at FAY. Vsbys should be mostly VFR or MVFR at all sites this morning, although RDU and RWI have a chance to see IFR vsbys. Conditions will improve to VFR later this morning, between 14z and 16z, with cigs lifting and mixing out gradually. Numerous showers and storms will again develop this afternoon, bringing a period of sub-VFR conditions with locally gusty winds. These are most likely to impact FAY soon after 17z, then track northward, affecting INT/GSO/RDU/RWI after 19z. Showers/storms will slowly decrease in coverage late tonight, toward the end of the TAF valid period. Looking beyond 06z early Tue morning: Sub-VFR stratus and fog are likely Tue morning between 07z and 14z, and again Wed morning. The best coverage of showers/storms will begin to shift westward to INT/GSO and points west on Tue afternoon/evening, and even more so on Wed, as offshore high pressure starts to nose westward and build into the mid Atlantic coast. The risk for early-morning sub-VFR stratus/fog will be lower on Thu/Fri, as will the chance for afternoon storms. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...HARTFIELD LONG TERM...BLAES AVIATION...HARTFIELD
Hazardous weather outlook, Aug 7, 9:43 PM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 943 PM EDT SUN AUG 7 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-090145- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 943 PM EDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. SMALL STREAM AND URBAN FLOODING WILL BE POSSIBLE IN ASSOCIATION WITH SLOW MOVING SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY. 1 TO 2 INCHES OF RAIN CAN BE EXPECTED IN AN HOUR WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE IN ASSOCIATION WITH SLOW MOVING SHOWERS AND THUNDERSTORMS THROUGH MONDAY EVENING.
In the hours before
Special weather statement, Aug 8, 12:10 AM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1210 AM EDT MON AUG 8 2016
NCZ021-022-038-039-080530-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-FORSYTH NC-
1210 AM EDT MON AUG 8 2016
...AN AREA OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
MOVE NORTH ACROSS PORTIONS OF GUILFORD...RANDOLPH... DAVIDSON AND
SOUTHERN FORSYTH COUNTIES UNTIL 130 AM EDT...
AT 1201 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS DAVIDSON AND RANDOLPH
COUNTIES...MOVING NORTH AT 10 MPH. THE STORMS WILL MOVE INTO
SOUTHERN FORSYTH AND SOUTHERN GUILFORD COUNTIES DURING THE NEXT 90
MINUTES. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
PER HOUR AND WILL PRODUCE QUICK RISES ON AREA STREAMS AND CREEKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3611 8051 3612 8046 3615 8044 3614 7954
3551 7956 3551 8018 3558 8021 3568 8033
3572 8033 3574 8045 3583 8047 3584 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3606 8051
TIME...MOT...LOC 0401Z 179DEG 9KT 3572 7990
BLAESSpecial weather statement, Aug 8, 1:43 AM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 AM EDT MON AUG 8 2016
NCZ021>023-038>040-080715-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-ALAMANCE NC-FORSYTH NC-
CHATHAM NC-
143 AM EDT MON AUG 8 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WITH LOCALLY HEAVY
RAIN WILL AFFECT PORTIONS OF GUILFORD...RANDOLPH...DAVIDSON...
WESTERN ALAMANCE...FORSYTH AND NORTHWESTERN CHATHAM COUNTIES UNTIL
330 AM EDT...
AT 140 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS PORTIONS OF THE
TRIAD...MAINLY SOUTH OF INTERSTATE 40. THE SHOWERS AND STORMS WILL
MOVE SLOWLY NORTH AT AROUND 10 MPH SPREADING ACROSS GUILFORD...
FORSYTH AND ALAMANCE COUNTIES DURING THE NEXT 90 MINUTES. RAINFALL
RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH PER HOUR AND WILL
PRODUCE RISES ON AREA STREAMS AND CREEKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3626 8033 3624 7937 3575 7937 3558 7956
3558 8005 3573 8032
TIME...MOT...LOC 0538Z 177DEG 9KT 3590 7988
BLAESSpecial weather statement, Aug 8, 3:28 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 AM EDT MON AUG 8 2016
NCZ011-080900-
HALIFAX NC-
328 AM EDT MON AUG 8 2016
...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT
PORTIONS OF HALIFAX COUNTY UNTIL 500 AM EDT...
AT 325 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND A
FEW THUNDERSTORMS WITH LOCALLY HEAVY RAIN STRETCHING ACROSS HALIFAX
COUNTY FROM LITTLETON TO HALIFAX TO ENFIELD....MOVING NORTHEAST AT
10 MPH. RAINFALL RATES WITH SOME OF THE STORMS WILL EXCEED AN INCH
AND A HALF PER HOUR AND WILL PRODUCE RISES ON AREA STREAMS AND
CREEKS. THE HEAVIEST RAIN WILL FALL ACROSS ROANOKE
RAPIDS...WELDON...HALIFX AND TILLERY AREAS THROUGH AROUND 430 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3648 7776 3649 7770 3642 7756 3637 7755
3634 7759 3632 7757 3630 7754 3632 7744
3624 7738 3621 7738 3619 7733 3606 7753
3610 7754 3611 7763 3614 7765 3615 7770
3628 7794 3638 7791 3651 7790
TIME...MOT...LOC 0723Z 233DEG 8KT 3631 7769
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:10 AM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 80 min |
| Aug 8, 1:43 AM EDT | Special Weather Statement | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 92 min |
| Aug 8, 6:26 AM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 64 min |
| Aug 8, 3:05 PM EDT | Special Weather Statement | RAH | Orange | 55 min |
| Aug 8, 3:46 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange | 59 min |
| Aug 8, 4:26 PM EDT | Special Weather Statement | RAH | Wake | 49 min |
| Aug 8, 4:40 PM EDT | Areal Flood Advisory | RAH | Durham, Wake | 65 min |
| Aug 8, 4:55 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 37 min |
| Aug 8, 5:21 PM EDT | Flash Flood Warning | RAH | Johnston, Wake | 114 min |
| Aug 8, 5:35 PM EDT | Special Weather Statement | RAH | Wilson | 55 min |
| Aug 8, 5:53 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne, Wilson | 112 min |
| Aug 8, 6:07 PM EDT | Special Weather Statement | RAH | Davidson, Randolph | 68 min |
| Aug 8, 6:43 PM EDT | Areal Flood Advisory | RAH | Davidson, Randolph | 2 hr |
| Aug 8, 6:44 PM EDT | Special Weather Statement | RAH | Nash | 61 min |
| Aug 8, 6:51 PM EDT | Special Weather Statement | RAH | Edgecombe | 54 min |
| Aug 8, 7:53 PM EDT | Flash Flood Warning | RAH | Guilford, Randolph | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.